Is Withdrawal from Percocet Dangerous?

Percocet is a combination of narcotic pain medication made up of Oxycodone and Acetaminophen. It is prescribed to individuals in order to relieve severe and moderate pain. Percocet is also able to reduce fevers. Percocet should not be used for long periods of time and is not intended as a treatment for chronic pain disorders, excluding breakthrough pain. Percocet is an opioid pain reliever. It works by changing the way the brain responds to pain. The oxycodone that makes up Percocet is able to bind to opioid receptors located in the brain.

These opioid receptors respond to signals of pain in the body, but using an opioid pain reliever reduces the signal and in turn, reduces the sensation of pain. Percocet also releases serotonin, dopamine, and other neurotransmitters that are a part of the brain’s reward system. This leads to a sensation of elevated mood. When an individual abruptly stops taking Percocet, the brain will not release the level of neurotransmitters it used to when the drug was present. The lack of neurotransmitters leads to symptoms of withdrawal.

Percocet has a high potential for abuse and some individuals who are prescribed become dependent on the drug. Withdrawing from Percocet is not life threatening, but it is very uncomfortable for many individuals. Withdrawal symptoms typically emerge several hours after the last dose of Percocet is taken. Individuals who are planning on withdrawing from Percocet should work with a medical professional in order to detox safely. Doctors may prescribe a replacement medication such as Suboxone or a medication that will relieve nausea and stomach discomfort.

Stages of Percocet Withdrawal

Percocet withdrawal has three stages: early withdrawal, peak withdrawal, and late withdrawal. The symptoms experienced will be different within each stage of withdrawal. In early withdrawal, individuals will begin to experience symptoms eight to 16 hours after their last dose of Percocet. Symptoms in early withdrawal are mostly physical but can include psychological symptoms as well. Most symptoms in the early withdrawal stage resemble symptoms of the flu. Early withdrawal symptoms include the following:

  • Chills
  • Runny nose
  • Goosebumps
  • Sweating
  • Dilated pupils
  • Body aches and pain
  • Watery eyes
  • Insomnia
  • Anxiety
  • Restlessness

The second stage of Percocet withdrawal is peak withdrawal. During peak withdrawal, symptoms will become more intense after 36 hours of withdrawal. The withdrawal symptoms will hit their peak at approximately days two to three. The symptoms occurring during peak withdrawal include more severe body aches and pain, diarrhea, stomach cramps, nausea, and vomiting. Psychological withdrawal symptoms typically emerge during peak withdrawal and include cravings, insomnia, anxiety, irritability, and restlessness. During the peak withdrawal stage, individuals may also have an increased heart rate and breathing.

The third and final stage of Percocet withdrawal is late withdrawal. This stage begins approximately a week to ten days after withdrawal begins. The physical symptoms often begin to lessen during this time. As the physical withdrawal symptoms are alleviated, the brain begins to produce an increased amount of neurotransmitters. The increase in neurotransmitter production will then lead to the individual who is withdrawing being in a better mood. During the late withdrawal phase individuals typically still feel sluggish, mildly ill, and fatigued. These symptoms will continue to lessen over the course of the late withdrawal stage.

Psychological symptoms are usually present during the late withdrawal stage and may worsen during this time. The psychological symptoms typically present during the late withdrawal stage include anxiety, cravings, feeling compelled to obtain and take Percocet, and insomnia. It is important to keep in mind that after medical detox and withdrawal is over, individuals are recommended to enter a drug rehabilitation program in order to treat the psychological symptoms that are a part of addiction.

Medical Detox for Percocet Withdrawal.

Withdrawal symptoms from Percocet are not life threatening, but they are very uncomfortable. The discomfort associated with withdrawal symptoms may lead an individual to relapse and begin taking Percocet again. It is a good idea to work with a medical professional in order to avoid relapse and have help managing symptoms related to Percocet withdrawal. Doctors are able to monitor vital signs and prescribe medications to ease the physical and psychological symptoms that accompany Percocet withdrawal.

If you would like more information regarding Percocet withdrawal, please contact us today at 877-027-9048. We look forward to speaking with you!